What Happens When You Stop Taking Them?

When you have Crohn’s disease, you may need to take medicine on a daily basis. But you may dislike the side effects or think it is not right for you. Or you feel better then you think you don’t need it. For some reason, you are tempted to skip a few doses or stop your medication altogether.

But sticking to your treatment plan is crucial. Stopping Crohn’s disease medications on your own isn’t safe, says Tauseef Ali, MD, chief of gastroenterology at SSM Health St. Anthony’s Hospital in Oklahoma City. “These therapies control the inflammation so your gut can heal,” he says. Without them, the inflammation can come back. This can lead to an upsurge in symptoms and more serious problems.

Before you stop your medication, think about what could happen.

You may have withdrawal symptoms. Many people with Crohn’s disease take steroids to control their inflammation. If you take them for more than a few weeks, your body stops making so much of a similar hormone called cortisol. When you suddenly stop steroids, you can have severe withdrawal symptoms. These include fatigue, weakness, nausea, joint pain, and body aches. Instead, your doctor can help you reduce them slowly.

Or you may feel good (but it’s still risky). Many medicines for Crohn’s disease continue to work after you stop taking them. “You can feel good for a few weeks, months, or even a year or more,” says Aline Charabaty, MD, director of the IBD Center at Johns Hopkins-Sibley Memorial Hospital in Washington, DC. But even if there are no symptoms, you can still have inflammation creating damage in your gastrointestinal tract, she says.

This can trigger a flare-up. Even if your disease is in remission, you should still take your medicine. “Crohn’s disease causes chronic inflammation, and there is no known cure,” says Benjamin Cohen, MD, clinical director of IBD at the Cleveland Clinic Digestive Disease & Surgery Institute. “You may be feeling better, but you need to take medicine to keep the disease going.”

Stopping your medicine may reverse remission and cause symptoms to flare up, including diarrhea, stomach pain, cramps, fatigue, bloody stools, mouth sores and weight loss. . You may also have joint or back pain, changes in vision, or a fever.

Our sincere thanks to
Source link

Jothi Venkat

Leave a Reply

Your email address will not be published. Required fields are marked *